Alabama, 2018Drought in Alabama, January 16 to 31, 2018
January 16 to 31, 2018 · NWS BMX · 2 events in 2 counties and zones
Below normal rainfall over portions of west central Alabama during December 2017 continued into January 2018, resulting in worsening drought conditions this area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal rainfall over portions of west central Alabama during December 2017 continued into January 2018, resulting in worsening drought conditions this area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 16, 11:33 AM CST, 27 minutes earlier.
Area forecast discussion, Jan 16, 11:33 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1133 AM CST Tue Jan 16 2018
.UPDATE...
For 18Z Aviation.
&&
.SYNOPSIS...
Water vapor imagery and global model data is in good agreement in
a sharp positively-tilted trough extending from Michigan and
extending southwest across northern Indiana through central
Illinois and into central Missouri and further extends southwest
into central Oklahoma.
Toward the surface, an extensive arctic front just north of Mobile
to near Prattville further northeast to near Alexander City and
was continuing to slide southeast.
Satellite imagery shows mostly cloudy to cloudy skies across all
but our southeast counties, roughly from Montgomery to Alexander
City and points southeast, where mostly sunny skies were observed.
Radar data shows a large, extensive precipitation shield
consisting mostly of snow that extends from west-central
Mississippi northeast across our west-central, northwest and
northern counties and extends further north and east to include
much of far northern Alabama and into central and eastern
Tennessee.
05
&&
.SHORT TERM...
Despite surface temperatures that have risen above freezing over
the past few hours roughly along and southeast of the Interstate
59 corridor we continue to observe noticable temperature decreases
across our west-central and northwest counties as the
precipitation has started to fall. The main concern continues to
be the risk of snow melting when it comes into contact with road
surfaces and then the moisture will freeze onto the pavement as
temperatures fall below freezing, creating icy patches and slick
spots on roadways. A winter weather advisory remains in effect as
snow will continue affect our northwest counties with snow
eventually impacting more of our central counties early this
afternoon along with portions of our south and eastern counties
this afternoon and evening.
Changes in the overall thinking is not huge. The one difference
is that the area of rain that is developing over southwestern
AL/southeastern MS will move into the southeast ahead of the front
and may provide a brief window of rain before the snow starts.
This will do two things. One it will moisten the overall column
and two it will begin to cool down the airmass ahead of the Arctic
air.
So we are still expecting a significant impact to the area even with
light amounts (2 inches or less). This a slow moving band and will
take almost sort of a staircase approach through the state.
Currently watching another band developing further south in MS
and this will then slide east into the area.
The approaching vort max at 500mb appears very impressive this
afternoon into tonight and will have an opportunity to enhance the
snow band as it moves east of I-59. PWAT values will surge in
this zone, and additional lift could result in snowfall amounts
exceeding our current forecast. The ECMWF, several European
Ensemble members, and the Regional Canadian indicate the potential
for 2-4 inch amounts along and east of I-59 all the way to our
eastern and southern borders. This scenario will be monitored for
a possible upgrade to a Winter Storm Warning. Impacts could be
significant across our entire forecast area due to temperatures
falling into the 20s and teens as the snow falls. A Wind Chill
Advisory has been issued for the entire area for tonight and
Wednesday morning for wind chills of 5 above zero to 5 below zero.
05/16/87
.LONG TERM...
Wednesday through Monday.
Wednesday/Thursday:
Strong cold air advection will be in place on Wednesday, on the
back side of the upper trough and to the east of a 1042mb surface
high centered over the Southern Plains/Ozarks. Clear skies will
be present due to the dry Arctic air mass, but midday 925 mb
temperatures around -12C and potential snowcover will keep
temperatures below freezing across the majority of the area
(generally north of US80/I-85). Highs will range from the upper
20s to low 30s north and be in the low 30s south. If the expected
band of snow across the southeastern counties materializes then
high temperatures there may need to be lowered. With breezy
northwest winds wind chills will still be in the upper teens to
low 20s even in the afternoon. Another hard freeze is expected
Wednesday night as the surface high moves eastward across the Deep
South with lows in the teens areawide.
The deep layer flow will become westerly on Thursday. This will
allow cold air advection to cease. But the air mass being advected
in from the west will still be cool initially, coming off an
additional area of snowcover over the ArkLaMiss. This combined
with shallow mixing due to high pressure overhead will only allow
highs to reach the low 40s. Temperatures will rise above freezing
by midday. Another cold night is expected Thursday night as high
pressure overhead results in ideal radiational cooling conditions.
All but the coldest spots in the northeast will remain above hard
freeze criteria (15), with lows ranging from the upper teens far
north to low 20s elsewhere.
Friday/Saturday:
The trough currently moving into the Pacific Northwest will split
into a couple pieces as it moves eastward, with the southern
piece forming a partially cutoff low over the Rio Grande region.
These waves will remain moisture starved over our area with just
mid/high level clouds at times. Warm air advection kicks in for
Friday/Saturday with deep layer west-southwesterly flow, allowing
highs to reach the 50s Friday and low 60s by Saturday.
Sunday/Monday:
A stronger Pacific trough will move across the CONUS during this
time period. This allows a Colorado low to deepen as it moves
northeast into the Great Lakes with a trailing cold front moving
through the area. There could be enough moisture ahead of the
front for some scattered showers Sunday. Models/ensembles are
showing some usual spread in the timing of the front, but expect a
line of widespread showers and at least isolated thunderstorms to
move across the area sometime in the Sunday night/early Monday
timeframe. Models show 60 dewpoints trying to creep up into our
southern counties, but dewpoints could easily underachieve given
this week's cold front scouring out moisture across the Gulf, and
a southeasterly component to the winds across our area. This will
be the main limiting factor for the development of any instability
across Central Alabama ahead of a possible QLCS. Will continue to
monitor given the shear and forcing, and mid-level lapse rates
around 6-6.5 C/km. But any low-end severe threat looks far too
marginal/questionable to mention in the HWO at this time.
32/Davis
&&
.AVIATION...
18Z TAF Discussion.
MVFR to IFR conditions expected this afternoon and evening with
light snow at most terminals. Improving conditions expected on
Wednesday.
An arctic front extended from near Mobile northeast to near
Montgomery to near Alexander City at this hour. Winds will shift
abruptly to the north upon passage of the front at MGM/TOI in the
next few hours. Expect lowering ceilings at our northern sites
from west to east as more snow arrives from the west. Our southern
sites will experience lowering ceilings later this afternoon and
evening as more precipitation develops over southwest Alabama and
moves to the northeast. Low level winds will remain out of the
north with some LLWS expected in a shallow layer just off of the
surface through the next few hours at ANB/ASN/EET.
Precipitation and coverage of BKN/OVC skies will subside after 06Z
tonight followed by continued improvement of CIG's through the end
of the cycle.
05
&&
.FIRE WEATHER...
An Arctic front will move across the area today with light to
moderate snow likely areawide. Dry and very cold conditions are
expected Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 33 12 29 14 41 / 100 40 0 0 0
Anniston 40 12 29 17 42 / 100 90 0 0 0
Birmingham 32 12 30 15 42 / 100 40 0 0 0
Tuscaloosa 34 13 32 16 43 / 100 20 0 0 0
Calera 36 13 30 18 43 / 100 70 0 0 0
Auburn 51 16 31 18 43 / 50 100 10 0 0
Montgomery 49 16 33 18 44 / 70 100 10 0 0
Troy 54 17 33 18 44 / 20 90 10 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
Hard Freeze Warning from 9 PM this evening to 9 AM CST Thursday
for the following counties: Autauga...Barbour...Bibb...Blount...
Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay...
Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene...
Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...
Marion...Montgomery...Perry...Pickens...Pike...Randolph...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.
Winter Weather Advisory until 6 AM CST Wednesday for the
following counties: Autauga...Barbour...Bibb...Blount...
Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay...
Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene...
Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...
Marion...Montgomery...Perry...Pickens...Pike...Randolph...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.
Wind Chill Advisory from 9 PM this evening to 9 AM CST Wednesday
for the following counties: Autauga...Barbour...Bibb...Blount...
Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay...
Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene...
Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...
Marion...Montgomery...Perry...Pickens...Pike...Randolph...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.
&&
Hazardous weather outlook, Jan 16, 4:50 AM CST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
450 AM CST Tue Jan 16 2018
ALZ011>015-017>050-171400-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
450 AM CST Tue Jan 16 2018
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook Through Tonight.
An Arctic cold front is expected to bring light to moderate snow to
all of Central Alabama today and tonight. Snow accumulations are
forecast to remain under 2 inches, but temperatures in the 20s as the
snow occurs could lead to significant impacts to travel.
The cold air mass will result in a hard freeze with temperatures
falling into the teens tonight, with single digits possible in a few
locations across the north. Hazardous wind chills are also expected,
falling into the single digits below zero across the north and into
the single digits above zero across the south.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Temperatures in the teens and hazardous wind chills near or just
below zero will continue into Wednesday morning. Another hard freeze
with temperatures falling into the teens is expected Wednesday night
into Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be
required today and tonight.
In the hours before
Local storm report, Jan 16, 7:54 AM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 AM CST TUE JAN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM SNOW HALEYVILLE 34.24N 87.62W
01/16/2018 U0.0 INCH WINSTON AL PUBLIC
SNOW COVERING ROADWAY IN HALEYVILLE.
&&
JHLocal storm report, Jan 16, 8:06 AM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
806 AM CST TUE JAN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM SNOW GUIN 33.97N 87.91W
01/16/2018 U0.0 INCH MARION AL BROADCAST MEDIA
RADIO STATION LISTENER REPORTS ROADS IN
HAMILTON, WINFIELD, GUIN AND GU-WIN ARE
COVERED WITH SNOW.
&&
JHLocal storm report, Jan 16, 8:42 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
842 AM CST TUE JAN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM SNOW HACKLEBURG 34.27N 87.83W
01/16/2018 U0.0 INCH MARION AL BROADCAST MEDIA
SNOW STARTING TO ACCUMULATE ON SECONDARY
ROADS IN HACKLEBURG.
&&
JHLocal storm report, Jan 16, 9:29 AM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
929 AM CST TUE JAN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 AM SNOW 1 ENE BEXAR 34.19N 88.13W
01/16/2018 U0.0 INCH MARION AL LAW ENFORCEMENT
MARION COUNTY SHERIFF'S OFFICE REPORTS SOME
SLICK SPOTS ON LESS TRAVELED COUNTY ROADS
FROM MELTED SNOW IN THE WESTERN PORTION OF
THE COUNTY.
&&
JHDrought, Tuscaloosa
- When
- January 16, 12:00 PM CST to January 31, 11:59 PM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Much below normal rainfall caused the drought intensity to worsen from a D1 at the beginning of the month to a D3 by the end of the month.
Drought, Jefferson
- When
- January 16, 12:00 PM CST to January 31, 11:59 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Much below normal rainfall caused the drought intensity to worsen from a D1 at the beginning of the month to a D3 by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Heavy Snow in Louisiana, January 16 to 17, 20184 deaths · 2 injured · 15 events
- Winter Storm and Winter Weather in Georgia, January 16 to 17, 20182 deaths · 3 injured · 91 events
- Winter Storm and Extreme Cold in Texas, January 16 to 17, 20182 deaths · $80,000 · 10 events
- Extreme Cold and Sleet in Texas, January 16 to 17, 20182 deaths · 4 events
- Heavy Snow and Winter Weather in Mississippi, January 16 to 17, 20181 injured · $270,000 · 49 events
- Heavy Snow and Winter Weather in Louisiana, January 16, 2018$210,000 · 9 events
- Frost and Freeze and Winter Weather in Texas, January 16 to 17, 2018$100,000 · 13 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, January 16, 2018$100,000 · 1 event
- Heavy Snow and Winter Weather in West Virginia, January 16 to 17, 201840 events
- Heavy Snow and Winter Weather in Kentucky, January 16, 201833 events
- Winter Storm and Winter Weather in Texas, January 16, 201827 events
- Heavy Snow in Arkansas, January 16, 2018$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737789, 737790.